Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 18, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2005, 7:21 AM MDT for Deer Lodge County, Ravalli County, Montana. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2005, 7:21 AM MDT (13:21 UTC)
- Expired
- Aug 10, 2005, 7:45 AM MDT
- In force
- 24 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
Counties Deer Lodge County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 143 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:25 AM MDT | HAIL 0.75 | Sula, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 1.4 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 2436 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 101322 SVRMSO MTC023-081-101345- /O.NEW.KMSO.SV.W.0018.050810T1321Z-050810T1345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 721 AM MDT WED AUG 10 2005 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA CENTRAL RAVALLI COUNTY IN WEST CENTRAL MONTANA * UNTIL 745 AM MDT * AT 719 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SULA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN RAVALLI COUNTY AT 740 AM MDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4594 11407 4578 11417 4546 11316 4571 11302 $$
2 follow-up statements
000 WWUS55 KMSO 101334 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 732 AM MDT WED AUG 10 2005 MTC081-101345- /O.CON.KMSO.SV.W.0018.000000T0000Z-050810T1345Z/ RAVALLI MT- 732 AM MDT WED AUG 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 AM MDT FOR EASTERN RAVALLI COUNTY... AT 727 AM MDT...TRAINED WEATHER SPOTTERS REPORTED DIME SIZE HAIL WITH THIS SEVERE THUNDERSTORM NEAR SULA. THIS STORM IS ABOUT 30 MILES SOUTHEAST OF HAMILTON...MOVING EAST AT 35 MPH. LAT...LON 4594 11407 4578 11417 4570 11377 4588 11360 $$
000 WWUS55 KMSO 101348 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 744 AM MDT WED AUG 10 2005 MTC081-101345- /O.CON.KMSO.SV.W.0018.000000T0000Z-050810T1345Z/ RAVALLI MT- 744 AM MDT WED AUG 10 2005 ...A SEVERE THUNDERSTORM WILL BE ALLOWED TO EXPIRE AT 745 AM MDT FOR EASTERN RAVALLI COUNTY... THIS STORM IS MOVING SOUTH OUT OF RAVALLI COUNTY...THEREFORE THE WARNING IS BEING ALLOWED TO EXPIRE. TRAINED WEATHER SPOTTERS REPORTED DIME SIZE HAIL WITH THIS STORM. THE STORM IS NOW 12 MILES EAST OF SULA...OR ABOUT 33 MILES SOUTHEAST OF HAMILTON...MOVING EAST SOUTHEAST AT 35 MPH. LAT...LON 4594 11407 4578 11417 4570 11377 4588 11360 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:50 AM MDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 10, 2:50 AM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 250 AM MDT WED AUG 10 2005 .SHORT TERM...WEDNESDAY THROUGH THURSDAY NIGHT...WEAK JET STREAM MAXIMUM MOVING THROUGH CENTRAL IDAHO AND WESTERN MONTANA EARLY THIS MORNING. THIS FEATURE SHOULD PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS DURING THE EARLY MORNING HOURS BUT LITTLE...IF ANY...MEASUREABLE RAINFALL IS EXPECTED. NOT MUCH IN THE WAY OF MODEL CHANGES FOR THE SHORT TERM. 00Z NAM AND 00Z GFS IN GOOD AGREEMENT REGARDING EVOLUTION OF CUTOFF UPPER LOW ALONG THE NORTHWEST WASHINGTON COAST. THIS LOW WILL GRADUALLY DRIFT SOUTHWARD AND CONTINUE TO PRODUCE WEAK SURFACE LOW PRESSURE OVER NORTHEAST WASHINGTON. AT THE SAME TIME...NORTHERLY FLOW ON THE BACKSIDE OF A STRONG CLOSED LOW OVER CENTRAL CANADA CONTINUES TO PUSH A COOL AIRMASS/SURFACE HIGH PRESSURE INTO NORTH-CENTRAL MONTANA. THE BACK DOOR COLD FRONT ASSOCIATED WITH THE COLD AIR OVER NORTH-CENTRAL MONTANA SLOSHES BACK AND FORTH UNTIL THURSDAY NIGHT WHEN THE STRONG CLOSED LOW OVER CENTRAL CANADA RETROGRADES WESTWARD AND SENDS A DEEPER COOL PUSH ACROSS THE DIVIDE AND INTO WESTERN MONTANA AND CENTRAL IDAHO ON FRIDAY. SHOWERS AND THUNDERSTORMS ARE FORECAST ALONG AND NEAR THE BACKDOOR FRONT EACH AFTERNOON. THE FRONT MAKES A BIT MORE PROGRESS SOUTHWESTWARD PROGRESS WEDNESDAY NIGHT PRODUCING SHOWERS AND THUNDERSTORMS FROM ABOUT ROGERS PASS NORTHWESTWARD TO KALISPELL AND EUREKA. BY THURSDAY NIGHT...THE FRONT PUSHES TO THE MONTANA-IDAHO BORDER AND NOCTURNAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN AREAS. .LONG TERM...FRIDAY THROUGH THURSDAY...TROUGH MOVES ACROSS WESTERN MONTANA ON FRIDAY...MAIN FOCUS OF PRECIPITATION HAS MOVED EAST OF THE DIVIDE. SO HAVE DECREASED THE CHANCE FOR SHOWERS/THUNDERSTORMS ACROSS THE AREA AND KEPT THE BEST CHANCE ALONG THE CONTINENTAL DIVIDE. STILL LOOKS LIKE WESTERN MONTANA IS IN FOR A COOL DOWN... WITH HIGH TEMPERATURES FALLING BELOW SEASONAL NORMALS. FROM SATURDAY THROUGH THURSDAY THE UPPER LEVEL FLOW REMAINS MAINLY NORTHERLY AND KEEPS TEMPERATURES COOLER. && .AVIATION...AREAS OF SMOKE SHOULD RETURN TO THE MISSOULA VALLEY WEDNESDAY AFTERNOON AND EVENING AS WEST WINDS MIX DOWN TO THE SURFACE AND I-90 FIRE ACTIVITY INCREASES. ISOLATED MVFR CONDITIONS ARE POSSIBLE AFTER 21Z WEDNESDAY AT KMSO. NO OTHER IMPACTS TO AVIATION ARE EXPECTED AT THIS TIME. && .FIRE WEATHER...GUSTY WEST WINDS ARE ONCE AGAIN EXPECTED OVER NORTHWEST MONTANA WEDNESDAY AFTERNOON AND EVENING. AFTERNOON CUMULUS CLOUD FORMATION IS EXPECTED TO KEEP MINIMUM RELATIVE HUMIDITY LEVELS ABOVE THE CRITICAL LEVEL FOR WEDNESDAY AFTERNOON AND RED FLAG CONDITIONS ARE NOT EXPECTED AT THIS TIME. .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...CHURCH LONG TERM...KOLATA AVIATION AND FIRE WEATHER...CHURCH weather.gov/missoula
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:56 AM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge | 53 min |
| Aug 10, 4:25 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 35 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.